MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL; HCG, KRD

PENUMBRA, INC. RUBY COIL; HCG, KRD
Catalog Number RBY2C0430
Medical Device Problem Code Failure to Advance (2524)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 04/04/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly for the ruby coil.The pusher assembly was kinked approximately 1.5, 47.5, 49.5 and 51.0 cm from the proximal end.The embolization coil was stuck inside the returned lantern.Conclusions: evaluation of the returned pod5 confirmed that the pusher assembly was kinked.This type of damage was likely a result of mishandling during retraction as reported in the complaint.Further evaluation of the returned device revealed that the embolization coil had offset coil winds.This damage was likely incidental to the reported issue and likely occurred due to packaging the device for returned to penumbra without the embolization coil being protected.Evaluation of the returned podj revealed that the distal tip of the introducer sheath had coagulated blood inside.While attempting to advance the podj within its introducer sheath, resistance was encountered and the device could not be advanced out of its sheath or through a demonstration microcatheter for the reported issue.The root cause of the reported issue could not be determined.Evaluation of the returned ruby coil revealed it was kinked along its length and stuck inside the lantern.These damages were likely incidental to the reported failure and occurred post-procedure.The ruby coil¿s reported inability to advance out of the returned lantern was likely due to the lantern¿s distal ovalization.Evaluation of the lantern revealed an ovalization on its distal tip.This damage may have been due to forcefully manipulating the device within patient anatomy or during preparation for the procedure.This ovalization likely contributed to the ruby coil¿s inability to advance out the lantern¿s distal tip.Further evaluation revealed the ruby coil was stuck inside the returned lantern.This is likely incidental and occurred as a result of the devices being removed from the patient together and packaged for return to penumbra.Evaluation of the returned ruby coil revealed no visible damage.It was reported that the device was removed due to a sizing issue.Evaluation of the returned ruby coil pusher assemblies revealed that the pet locks were broken and the embolization coils were detached.There was no reported functional issue for the returned devices.It was reported that the pusher assemblies belongs to two successful detached devices.Further evaluation of the revealed that the pusher assembly was fractured.This damage was likely incidental and may have occurred while packaging the devices for return.Penumbra coils and catheters are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report numbers: 3005168196-2018-00921, 3005168196-2018-00922, 3005168196-2018-00924.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure to treat a pulmonary arteriovenous malformation (avm) using a pod5, a pod packing coil (podj), ruby coils and a lantern delivery microcatheter (lantern).During the procedure, while attempting to deploy a pod5 into the target vessel using the lantern, the physician determined that the pod5 was oversized and decided to retract it; however, during the retraction, the pod5 became kinked.The physician then opened a podj and attempted to advance it through the lantern; however, the podj kicked the lantern out of the aneurysm and therefore, the podj was removed.The physician then smoothly advanced a ruby coil within the lantern until the last one centimeter from the distal tip of the lantern and the physician thought that there may be a kink in the lantern; therefore, the lantern and ruby coil were removed.Upon removal, the lantern was confirmed to be kinked.The procedure was completed using other coils, the same diagnostic catheter, a new lantern and additional ruby coils.There was no report of an adverse effect to the patient.

Brand Name
RUBY COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key7485442
Report Number3005168196-2018-00923
Device Sequence Number1592631
Product Code HCG
UDI-Device Identifier00814548012872
UDI-Public00814548012872
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 04/04/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date11/26/2025
Device Catalogue NumberRBY2C0430
Device Lot NumberF80747
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/13/2018
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/04/2018
Initial Report FDA Received Date05/03/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age25 YR